Non-convulsive status epilepticus during lithium treatment at therapeutic doses

M Bellesi, L Passamonti, M Silvestrini, M Bartolini, L Provinciali

Research output: Contribution to journalArticle (Academic Journal)peer-review

Abstract

The purpose of this study is to report the case of a patient with normal lithium serum levels who developed non-convulsive status epilepticus (NCSE). A 52-year-old woman with bipolar disorder type I (DSM-IV) treated with lithium experienced bradypsychism and episodes of confusion and spatial disorientation without signs or symptoms of lithium intoxication. Lithium serum levels were in the normal range. A brain MR scan was negative; the electroencephalogram (EEG) revealed a background 3-4 Hz delta rhythm and diffuse spike discharges. Prompt EEG and clinical response to intravenous diazepam therapy was observed. Based on these findings, a diagnosis of NCSE was made and lithium therapy was withdrawn, resulting in symptom remission and EEG normalization. The treatment was resumed after two months to test the correlation between NCSE and lithium therapy. Resumption of therapeutic range lithium induced the same clinical symptoms and EEG patterns; the therapy was thus definitively discontinued. The present data-signalling the temporal correlation of clinical and EEG changes with drug administration and withdrawal-suggest that even in the therapeutic range lithium treatment may trigger NCSE onset in predisposed subjects.

Original languageEnglish
Pages (from-to)444-6
Number of pages3
JournalNeurological Sciences
Volume26
Issue number6
DOIs
Publication statusPublished - Feb 2006

Keywords

  • Bipolar Disorder/drug therapy
  • Electroencephalography/methods
  • Female
  • Humans
  • Lithium/adverse effects
  • Magnetic Resonance Imaging/methods
  • Middle Aged
  • Status Epilepticus/blood

Fingerprint Dive into the research topics of 'Non-convulsive status epilepticus during lithium treatment at therapeutic doses'. Together they form a unique fingerprint.

Cite this